Colorado, 2006

Hail in Colorado, May 30, 2006

May 30, 2006 · NWS GLD · 3 events in 1 county or zone

3 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 30, 1:25 PM MST, 4 hours 12 minutes earlier.

Area forecast discussion, May 30, 1:25 PM MST, 4 hours 12 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE GOODLAND KS
225 PM MDT TUE MAY 30 2006

.DISCUSSION...MAIN FORECAST PROBLEM WILL CONTINUE TO BE CHANCES OF
PRECIPITATION THROUGH THE SHORT TERM. SATELLITE IS SHOWING A
COMPLICATED AND ACTIVE PATTTERN. OVER THE PACIFIC...THE PATTERN HAS
EVEN BECOME RETROGRESSIVE. MEAN UPPER TROUGH STILL LIES TO OUR WEST
WITH SOUTHWEST FLOW ALOFT OVER THE AREA. SEVERAL SHORTWAVE TROUGHS
UPSTREAM SEEN IN THIS FLOW.

AT JET LEVEL...MODELS INITIALIZED WELL. AT MID LEVELS...UKMET/ECMWF
INITIALIZED A LITTLE BETTER ON THE HEIGHTS/FEATURES THAN THE GFS.
THE UKMET HAD THE NORTHERN PORTION OF THE GREAT BASIN SYSTEM THE
STRONGEST...AND WAS CLOSEST. HOWEVER...IT MAY NOT BE QUITE STRONG
ENOUGH. THE RUC/UKMET WERE DOING BEST OVERALL. AT LOW LEVELS...
THE NAM DID THE BEST AT THE SURFACE. THE GFS/UKMET DID THE BEST WITH
LOW LEVEL TEMPERATURES. WILL BE DOING A BLEND OF THE GFS/UKMET/ECMWF.

TONIGHT...GUESS MOISTURE WAS NOT A PROBLEM DURING THE NIGHT AS
ELEVATED CONVECTION DEVELOPED AND SPREAD OVER THE AREA. HAD
CONVERGENCE ON 850 MB BOUNDARY WITH ISENTROPIC LIFT...FRONTOGENTIC
FORCING...AND RIGHT REAR QUADRANT OF JET HELPING OUT. SURFACE
DEWPOINTS AT THE START OF THE EVENT RANGED FROM THE MID 20S TO LOWER
30S. QUESTION WILL BE WHAT AFFECTS OF THE OVERNIGHT AND EARLY MORNING
THUNDERSTORMS WILL HAVE ON THE CHANCES TONIGHT. COMPLEX HAS DEVELOPED
A CONVECTIVE VORTICITY MAX. ON SATELLITE AND UPPER AIR ANALYSIS YOU
CAN SEE TEMPORARY DRYING AND SUBSIDENCE BEHIND IT.

HOWEVER...SOME REDEVELOPMENT WAS NOT A PROBLEM. ALSO SATELLITE AND
UPPER AIR ARE SHOWING A POCKET OF MID LEVEL MOISTURE WRAPING BACK
INTO THE AREA RIGHT BEHIND THE TEMPORARY DRYING. MUCH DRIER AIR
ALOFT IS RIGHT BEHIND THIS POCKET. PLUS...WILL HAVE SOME RESIDUAL
LOW LEVEL MOISTURE AROUND WITH MOST OF THE FORECAST AREA RECEIVING A
HALF INCH OR MORE. MUCH OF THE EASTERN AND SOUTHERN PORTION OF THE
AREA RECEIVED BETWEEN ONE AND TWO INCHES. ALSO HAVE LEFTOVER
BOUNDARIES AROUND AS WELL. THE MOST SIGNIFICANT ONE IS NOW DRAPED
FROM NEAR THE WESTERN END OF KIT CARSON INTO YUMA.

HAVE HAD A VERY STRONG COLD PUSH/NORTH WINDS BEHIND THUNDERSTORM
COMPLEX. THIS HAS DONE A COUPLE OF THINGS. IT HAS PUSHED THE
SURFACE/850 MB FRONT FURTHER SOUTH. ALSO...TEMPERATURES ARE ONLY IN
THE 60S WHICH WILL LIMIT INSTABILITY. FAIRLY STRONG SHORTWAVE SEEN
UPSTREAM. IT APPEARS TO HAVE SOME DECENT COLD AIR WITH IT. ALL
THE MODELS THIS TROUGH THROUGH. MODELS DEVELOP ANOTHER RIGHT ENTRANCE
OF THE JET OVER THE AREA DURING THE EVENING...ESPECIALLY OVER THE
SOUTHEAST HALF. CONSIDERING ALL THIS...WILL PROBABLY NEED A FAIRLY
HIGH CHANCE OF PRECIPITATION FOR TONIGHT.

WEDNESDAY/WEDNESDAY NIGHT...AT THE BEGINNING OF THE DAY...ALL THE
MODELS KEEP A RIGHT REAR QUADRANT OVER THE FORECAST AREA...WITH THE
ONCE EXCEPTION BEING THE NORTHWEST CORNER. THE GFS CONFINES IT MORE
TO THE SOUTHEAST PORTION...THE UKMET/NGM THE ENTIRE AREA...AND THE
NAM ABOUT RIGHT IN BETWEEN. THEN THEY ALL MOVE IT GRADUALLY TO THE
SOUTHEAST BY THE END OF THE DAY. AT NIGHT...THE UKMET KEEPS A RIGHT
ENTRANCE REGION OVER THE AREA...ESPECIALLY THE NORTHERN HALF. THE NGM
IS LIKE IT. THE NAM/GFS HAVE JET DYNAMICS EAST OF THE FORECAST AREA.
ANOTHER SHORTWAVE MOVES THROUGH DURING THE LATE AFTERNOON AND
OVERNIGHT HOURS. ANOTHER SURFACE BOUNDARY PUSHES THROUGH AS WELL.
WITH CLOUDS...WET GROUND AND UPSLOPE WINDS WILL STICK CLOSE TO THE
COOLER GUIDANCE.

THURSDAY/THURSDAY NIGHT...LOOK TO HAVE THE RIDGE BUILDING WITH A
DRIER AIR MASS ABOVE 700 MB WITH MOIST AIR MASS BELOW. FLOW IS
NORTHWEST BUT VERY WEAK AND THERE MAY BE A WEAK SHORTWAVE DURING THE
NIGHT. THE BEST PARAMETERS AFFECT THE WESTERN HALF. MAY PUT IN A
SMALL CHANCE IN THE EXTREME WEST. LOOK TO HAVE MORE SUN ON THIS
DAY...AND WILL WARM UP THE MAXES.

FOR FRIDAY THROUGH TUESDAY...MODELS ARE ABOUT THE SAME AS THEY
WERE 24 HOURS AGO. ECMWF STAYS MORE AMPLIFIED WITH THE UPPER RIDGE
OVER THE CENTRAL PORTION OF THE COUNTRY THAN THE GFS. NUMERICAL
GUIDANCE WARMED UP A LITTLE FRIDAY AND SATURDAY AND THAT LOOKED
REASONABLE. MODELS TRY TO SNEEK A SHORTWAVE ACROSS THE NORTHERN
PORTION OF THE AREA FRIDAY NIGHT BUT THE AIR MASS LOOKS TOO DRY SO
KEPT PRECIPITATION OUT. FORECAST STARTS GETTING MORE UNCERTAIN ON
SUNDAY AND GETS PROGRESSIVELY WORSE BY TUESDAY. BOTH GFS/ECMWF
BRING A FRONT INTO THE NORTHERN PORTION OF THE REGION ON SUNDAY.
THEN THE ECMWF TAKES THE FRONT BACK NORTH SUNDAY NIGHT AND MONDAY AND
KEEPS IT NORTH OF THE AREA UNTIL SOMETIME ON TUESDAY.

THE GFS NOT ONLY KEEPS THE FRONT HERE BUT EVEN SAGS A LITTLE FURTHER
SOUTH. NOT SURE ABOUT THE GFS SOLUTION ESPECIALLY WITH THE RIDGING
AND SOUTHWEST FLOW ALOFT. CONSEQUENTLY THE GFS IS COOLER AND HAS
A BETTER CHANCE OF PRECIPITATION THAN THE ECMWF. LIKE THE HPC
DEPICTION OF THIS SCENARIO WHICH FITS MORE CLOSELY TO THE ECMWF WHICH
I THINK WILL BE MORE CORRECT. ALSO BY TUESDAY...BOTH MODELS INDICATE
THAT THE UPPER RIDGE MOVES TO THE EAST OF THE AREA WHICH LEAVES US
OPEN FOR SHORTWAVES IN SOUTHWEST FLOW ALOFT. KEPT SUNDAY INTO TUESDAY
DRY...BUT WILL RAISED THE SILENT POPS AS HIGH AS THEY COULD GO.
SUNDAY INTO TUESDAY WILL NEED TO BE WATCHED CLOSELY FOR A FURTHER
SOUTH FRONTAL POSITION.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&

BULLER
Hazardous weather outlook, May 30, 9:40 AM MST, 7 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1040 AM MDT TUE MAY 30 2006

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-311200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1140 AM CDT TUE MAY 30 2006 /1040 AM MDT TUE MAY 30 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE ACROSS THE TRI
STATE AREA THROUGH THE AFTERNOON. HOWEVER...INSTABILITY WILL BE
LIMITED BY MOSTLY CLOUDY SKIES AND RELATIVELY COOL SURFACE
TEMPERATURES. AS A RESULT...THESE STORMS ARE NOT EXPECTED TO BECOME
SEVERE.

TONIGHT...ANOTHER ROUND OF THUNDERSTORMS WILL MOVE OUT OF COLORADO
AND ACROSS PORTIONS OF THE AREA. SOME OF THESE STORMS MAY BECOME
SEVERE IN EASTERN COLORADO DURING THE EARLY EVENING HOURS...WHERE
LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE. AS THE STORMS MOVE
EAST INTO KANSAS AND NEBRASKA AFTER DARK...THE PRIMARY SEVERE THREAT
WILL BECOME DAMAGING WINDS. AREAS SOUTH OF INTERSTATE 70 WILL HAVE
THE BEST CHANCES FOR SEVERE WEATHER TONIGHT...WITH LESSER CHANCES
FURTHER NORTH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ADDITIONAL THUNDERSTORMS ARE EXPECTED ACROSS THE TRI-STATE REGION
THROUGH WEDNESDAY EVENING AS A SERIES OF UPPER LEVEL DISTURBANCES
TRACKS ACROSS THE REGION IN THE SOUTHWEST FLOW ALOFT. THESE STORMS
ARE NOT EXPECTED TO BECOME SEVERE...BUT DANGEROUS LIGHTNING WILL
ACCOMPANY ANY THUNDERSTORMS THAT DO DEVELOP.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT.

JDK

In the hours before

Special weather statement, May 30, 4:43 PM MST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
543 PM MDT TUE MAY 30 2006

COZ091-310015-
KIT CARSON COUNTY-
543 PM MDT TUE MAY 30 2006

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO...

AT 540 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ARRIBA...OR 55 MILES WEST OF
BURLINGTON...MOVING EAST AT 20 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

MCGUIRE
Special weather statement, May 30, 4:51 PM MST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
551 PM MDT TUE MAY 30 2006

COZ091-310015-
KIT CARSON COUNTY-
551 PM MDT TUE MAY 30 2006

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO...

AT 549 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ARRIBA...OR 53 MILES WEST OF BURLINGTON...
AND MOVING EAST AT 30 MPH.

THIS STORM HAS A HISTORY OF PRODUCING SEVERAL INCHES OF PENNY TO
NICKEL SIZE HAIL.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

MCGUIRE

The radar

The Goodland radar (KGLD), 118 km away, was scanning. The volume nearest the first event began at 00:38 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Kit Carson

When
May 30, 5:37 PM MST to 5:47 PM MST
Where
Kit Carson County, 3 mi S of Flagler
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.250, -103.067

Hailed for ten minutes...hail completely covered the ground.

Hail, Kit Carson

When
May 30, 6:15 PM MST
Where
Kit Carson County, 10 mi SSE of Vona
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.167, -102.683

Hail, Kit Carson

When
May 30, 6:27 PM MST
Where
Kit Carson County, 12 mi S of Stratton
Measured
1.25 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
39.133, -102.600

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2006Every state in 2006This day in weather historyWarnings in Colorado, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5513229, 5513230, 5513231.